Minnesota, 2003Blizzard in Minnesota, February 11, 2003
February 11, 2003 · NWS MPX · 22 events in 22 counties and zones
A strong and fast moving cold front plowed out of the Canadian Prairies and into Minnesota, bringing a quick snow that totaled two to three inches. The powdery snow was whipped around by winds frequently gusting over 45 mph producing near-zero visibility.
Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 22
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong and fast moving cold front plowed out of the Canadian Prairies and into Minnesota, bringing a quick snow that totaled two to three inches. The powdery snow was whipped around by winds frequently gusting over 45 mph producing near-zero visibility. Whiteout conditions were prevalent throughout the open terrain of west central and south central Minnesota. Law Enforcement recommended no travel and virtually all schools closed early. The highest wind gust, measured by AWOS, was 60 mph at Fairmont airport. Some other notable wind gust maxima included 51 mph at Faribault, 47 mph at Waseca, Owatonna and St. James, and 46 mph in Redwood Falls.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Feb 11, 10:40 AM CST, 20 minutes earlier.
Area forecast discussion, Feb 11, 10:40 AM CST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1040 AM CST TUE FEB 11 2003
FORECAST CONCERN NEAR TERM...WIND AND SNOW.
POWERFUL PRESSURE RISE/FALL COUPLET MOVING THOUGH EASTERN SOUTH
DAKOTA...WILL MOVE ACROSS SOUTHWEST CORNER THIS AFTERNOON. SHOULD
SEE FREQUENT 1/4 MILE OR LESS IN SNOW/BLOWING SNOW AS FRONT MOVES
THROUGH THIS REGION. 1-4 INCH ACCUMULATIONS EXPECTED HERE AS WELL
INTO THE AFTERNOON. ISSUED BLIZZARD WARNING FOR THE SOUTHWEST/SOUTH
CENTRAL THIS AFTERNOON/EVENING. WINDS SHOULD DIMINISH OVER THE AREA
THIS EVENING AS RISE CENTER MOVES INTO IOWA. THEN TEMPERATURES
SHOULD DROP OFF RATHER QUICKLY. WILL LOOK AT WIND CHILL POTENTIAL
FOR AFTERNOON PACKAGE.
.MSP...WINTER WX ADVY AFTERNOON MNZ041-047-048
BLIZZARD WARNING AFTERNOON INTO EVENING MNZ054>057-064>067-
073>076-082>085-091-093.Hazardous weather outlook, Feb 11, 6:00 AM CST, 5 hours before
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-121200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
600 AM CST TUE FEB 11 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
OCCASIONAL LIGHT SNOW IS EXPECTED DURING THE DAY TODAY.
ACCUMULATIONS WILL MAINLY BE IN THE 1 TO 3 INCH RANGE DURING THE
MORNING AND EARLY AFTERNOON.
AN ARCTIC COLD FRONT WILL PUSH SOUTH THIS AFTERNOON AND EVENING. THE
FRONT WILL BRING STRONG WINDS OF 20 TO 35 MPH WITH GUSTS OVER 40 MPH.
WIDESPREAD BLOWING AND DRIFTING IS EXPECTED IN WEST CENTRAL AND
SOUTH CENTRAL MINNESOTA THIS AFTERNOON...WHILE SOME DRIFTING CAN BE
EXPECTED OVER THE REST OF THE AREA.
BRISK NORTHWEST WINDS WILL CONTINUE OVERNIGHT AND WITH TEMPERATURES
PLUNGING IN THE ARCTIC AIR...WIND CHILL TEMPERATURES COULD APPROACH
THE DANGER LEVEL OVERNIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
CWS
Blizzard, Blue Earth
- When
- February 11, 11:00 AM CST to 8:00 PM CST
- Where
- Blue Earth forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.035, -94.067 (the zone’s center; the record gives no point)
Blizzard, Brown
- When
- February 11, 11:00 AM CST to 8:00 PM CST
- Where
- Brown forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.242, -94.727 (the zone’s center; the record gives no point)
Blizzard, Chippewa
- When
- February 11, 11:00 AM CST to 8:00 PM CST
- Where
- Chippewa forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 45.022, -95.567 (the zone’s center; the record gives no point)
Blizzard, Douglas
- When
- February 11, 11:00 AM CST to 8:00 PM CST
- Where
- Douglas forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 45.934, -95.453 (the zone’s center; the record gives no point)
Blizzard, Faribault
- When
- February 11, 11:00 AM CST to 8:00 PM CST
- Where
- Faribault forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.674, -93.948 (the zone’s center; the record gives no point)
Blizzard, Freeborn
- When
- February 11, 11:00 AM CST to 8:00 PM CST
- Where
- Freeborn forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.674, -93.349 (the zone’s center; the record gives no point)
Blizzard, Kandiyohi
- When
- February 11, 11:00 AM CST to 8:00 PM CST
- Where
- Kandiyohi forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 45.152, -95.005 (the zone’s center; the record gives no point)
Blizzard, Lac Qui Parle
- When
- February 11, 11:00 AM CST to 8:00 PM CST
- Where
- Lac Qui Parle forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.996, -96.173 (the zone’s center; the record gives no point)
Blizzard, Le Sueur
- When
- February 11, 11:00 AM CST to 8:00 PM CST
- Where
- Le Sueur forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.371, -93.730 (the zone’s center; the record gives no point)
Blizzard, Martin
- When
- February 11, 11:00 AM CST to 8:00 PM CST
- Where
- Martin forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.674, -94.551 (the zone’s center; the record gives no point)
Blizzard, McLeod
- When
- February 11, 11:00 AM CST to 8:00 PM CST
- Where
- McLeod forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.824, -94.272 (the zone’s center; the record gives no point)
Blizzard, Nicollet
- When
- February 11, 11:00 AM CST to 8:00 PM CST
- Where
- Nicollet forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.350, -94.247 (the zone’s center; the record gives no point)
Blizzard, Pope
- When
- February 11, 11:00 AM CST to 8:00 PM CST
- Where
- Pope forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 45.586, -95.444 (the zone’s center; the record gives no point)
Blizzard, Redwood
- When
- February 11, 11:00 AM CST to 8:00 PM CST
- Where
- Redwood forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.404, -95.254 (the zone’s center; the record gives no point)
Blizzard, Renville
- When
- February 11, 11:00 AM CST to 8:00 PM CST
- Where
- Renville forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.727, -94.947 (the zone’s center; the record gives no point)
Blizzard, Sibley
- When
- February 11, 11:00 AM CST to 8:00 PM CST
- Where
- Sibley forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.580, -94.232 (the zone’s center; the record gives no point)
Blizzard, Steele
- When
- February 11, 11:00 AM CST to 8:00 PM CST
- Where
- Steele forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.022, -93.226 (the zone’s center; the record gives no point)
Blizzard, Stevens
- When
- February 11, 11:00 AM CST to 8:00 PM CST
- Where
- Stevens forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 45.586, -96.000 (the zone’s center; the record gives no point)
Blizzard, Swift
- When
- February 11, 11:00 AM CST to 8:00 PM CST
- Where
- Swift forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 45.283, -95.681 (the zone’s center; the record gives no point)
Blizzard, Waseca
- When
- February 11, 11:00 AM CST to 8:00 PM CST
- Where
- Waseca forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.022, -93.587 (the zone’s center; the record gives no point)
Blizzard, Watonwan
- When
- February 11, 11:00 AM CST to 8:00 PM CST
- Where
- Watonwan forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.978, -94.614 (the zone’s center; the record gives no point)
Blizzard, Yellow Medicine
- When
- February 11, 11:00 AM CST to 8:00 PM CST
- Where
- Yellow Medicine forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.716, -95.868 (the zone’s center; the record gives no point)
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in California, February 11 to 14, 20033 injured · $450,000 · 3 events
- High Wind in Iowa, February 11, 2003$257,000 · 65 kt wind · 22 events
- Flood and Heavy Rain in California, February 11 to 12, 2003$50,000 · 4 events
- Flood in California, February 11, 20031 injured · $20,000 · 1 event
- Blizzard in North Dakota, February 11, 200316 events
- Blizzard in Minnesota, February 11, 200314 events
- High Wind in Minnesota, February 11, 20031 injured · $10,000 · 58 kt wind · 6 events
- High Wind in Iowa, February 11, 200352 kt wind · 14 events
- High Wind in Iowa, February 11, 200354 kt wind · 11 events
- Winter Storm in Michigan, February 11 to 12, 200310 events
- Heavy Snow in Michigan, February 11 to 12, 20038 events
- High Wind in Illinois, February 11, 200364 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5342082, 5342083, 5342084, 5342085, 5342086, 5342087, 5342088, 5342089, 5342090, 5342091, 5342092, 5342093, 5342094, 5343105, 5343106, 5343107, 5343108, 5343109, 5343110, 5343111, 5343112, 5343113.